How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Chip (M.D.) Your Own Question
Dr Chip (M.D.)
Dr Chip (M.D.), Doctor
Category: Medical
Satisfied Customers: 30699
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr Chip (M.D.) is online now
A new question is answered every 9 seconds

why do i wake up scared and shaky with rapid heartbeat after

Customer Question

why do i wake up scared and shaky with rapid heartbeat after a nap? also wake in mornings with overwhelming dread.
Submitted: 6 years ago.
Category: Medical
Expert:  Dr Chip (M.D.) replied 6 years ago.

Your age, gender? Is this a new phenomenon, and have you discussed it with a doctor before?

Customer: replied 6 years ago.
42 female yes and it has come and gone in the past but we are going on 6-8 weeks of not feeling rested, being tired all the time but if i nap, i wake up worse. It has been 20 minutes at least since i woke up and i am still shaking in my muscles. i took clonopin last night - still wake up shaky with DREAD in the am. I take lithium and propanolol. I don't know if I am taking too much or too little propanolol. I have been on 20mg to 60mgs and the phenomenon is the same. klonopin and propanolol used to calm me down, now they don't. i eat, can't get full. get hungry again within minutes. even with brown rice. because i have bipolar, my symptoms are usually chalked up to medication needs. its like i don't have a body to these people. i am miserable. i walk about 1.5 miles or 30 minutes every day at a good pace. i want to walk right now but i am so afraid feeling that i might pass out. just a mess. used to be tough. used to be. now......don't know who i am anymore. oh yeah - i am supposed to be a "high functioning" bipolar patient. Lord help someone who is low functioning.
Expert:  Dr Chip (M.D.) replied 6 years ago.
OK--important question. Before I go into possible physical reasons for this, do you think a good bit of it is due to your emotional condition and anxiety?
Customer: replied 6 years ago.
yeah...but how much can a person walk? how many whole foods can I eat? I am off ALL processed, chemicals - everything. I have a spiritual life (albeit under attack by my husband) but I am doing all the right things and I am still PHYSICALLY sick. the stress is kicking my tail. the fear is the worst and I have a homeopath who keeps telling me I have suppressed anger. I used to be very outwardly angry and it just made people think- oh who am i kidding> i am in an abusive (emotionally) marraige and I am stuck and cannot move. I left him and stayed gone for 2 months and started feeling better and came back about 12 days ago. (because he told me he was having a prostate biopsy which he "lied" by being confused about what the appointment was for - otherwise i would not have come back so soon) within 3 days I was just as sick as I was when i left. i have a therapist. I have doctors. I have homeopath. I just have a husband who minimizes every single thing that come out of my mouth. i am angry one minute, fearful the next 9. I can't snap out of it. my meds are all level. pdoc gave me 1mg of abilify last week. i haven't taken it because i think the drugs are contributing to the problems of me not facing my emotions and abilify has a 75 hour half life and if i start taking it will take 21 days to get out of my system if there is a problem. REALLY WANT to give myself a chemical lobotomy but after 13 years, I know better. What can i do to control the adrenaline that is going crazy? Just keep walking? I will walk to Egypt. :-)
Expert:  Dr Chip (M.D.) replied 6 years ago.
OK--have you discussed the symptoms with a general practice doctor as well as your psychiatrist?
Customer: replied 6 years ago.
gp is also a homeopath he says anger mgmnt and macrobiotic diet
pdoc wants to talk to me and spouse if possible, spouse doesn't listen to anyone. pdoc prescribed abilify for the stress. i am afraid to take it.
the remedy given for anger is aggravating my fears.
i can't balance or get rid of the anger or the fear so i am in constant fight or flight response. but I was ALWAYS able to sleep the stress off and that I cannot do that right now is REALLY really bothering me. Sleep was always my escape.
Expert:  Dr Chip (M.D.) replied 6 years ago.
Well, if this is a physical problem, I'd search for possiblities like a pheochromocytoma or a carcinoid syndrome--too much adrenalin from an adrenal tumor or too much serotonin from a GI tumor, hypoglycemia, and a cardiac arrhythmia problem, all of which can be tested for and ruled in or out. If none of those are the cause, what's left is your medication and/or your emotional conditions. I wish I could give you a more detailed explanation, but that's at least a start.
Customer: replied 6 years ago.
Well, thank you for your time. However, I can't see paying for what I already knew. "Your problem is either physical or mental" It would have been more helpful if you had said, "I know you feel like you are going crazy and the amount of stress you have described to me CAN cause all these symptoms. Stress is a monster. You are already doing all that you can, you need to keep doing it and get to see your providers immediately and tell them that you are having a really difficult time and you need thier help. Of course, there is always a possibility that it is physical so check out these conditions (except i have had extensive bloodwork with endocrinologist and nothing is wrong) just to be on the safe side but really - it IS possible for stress to cause all of this and here are some stress relieving things you can add to your diet and walking and don't worry everything will be okay, hang in there, it will pass, you will find your answers.....etc...etc..etc." Can stress do all this?
Not satisfied with the answer. Sorry.
Expert:  Dr Chip (M.D.) replied 6 years ago.

No problem--just trying to cover all the bases, and yes, this could be all from stress. Besides the medications you're on, counseling that involves rational emotive therapy and relaxation techniques including, perhaps, yoga and exercise may help. Also cutting back on refined sugar and carbohydrates may also be of value.

Related Medical Questions